Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 99, NWS Tucson, AZ

August 1, 2022Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2022, 5:59 PM MST for Pima County, Pinal County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2022, 5:59 PM MST (00:59 UTC)
Expired
Aug 1, 2022, 6:45 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:30 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 1:30 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
130 PM MST Mon Aug 1 2022

.SYNOPSIS...A fairly typical early monsoon pattern is expected
through Tuesday with scattered mainly afternoon and evening shower
and thunderstorm activity. A ramp-up to an above normal monsoon
pattern is expected later this week into the weekend.

&&

.DISCUSSION...Its been a bit of a slower start to convective
development today as the atmosphere is a bit worked over from
yesterday. However, with abundant sunshine and ample daytime
heating, we're starting to see some development especially on the
Sky Islands to the south and east of Tucson. Latest RAP mesoanalysis
shows MLCAPE values of 1000-2000 J/kg with DCAPE around 1000 J/kg.
That's certainly enough instability to work with, thus resulting in
scattered shower and thunderstorm activity through the afternoon and
into the evening. Latest CAMs depict this scenario fairly well with
storms pushing NW at about 15 mph in the southeast mid level
steering flow. Overall, it will be much more of a down day compared
to yesterday and more like a typical monsoon day.

With the mid-upper level high consolidating near the AZ/NM border
through Tuesday, we'll be relying a bit more on recycled moisture on
Tuesday for storm development. With that said, the CAMs are in good
agreement on developing scattered convection on the higher terrain
to the south and east of Tucson and pushing west via light easterly
steering flow and outflow propagation. Best chances will remain from
Tucson south and eastward Tuesday afternoon and evening.

For the remainder of the week starting on Wednesday but particularly
by the end of the work week and into the weekend we'll be settling
into a general above normal monsoon regime as the mid-upper level
high shifts eastward into the Plains. That will open us up to
easterly disturbances with near to above normal moisture levels
expected with perhaps an increased flash flooding threat given many
spots have seen considerable rain of late. We'll see typical day-to-
day variability as usual but overall it will be an active period.

Temperatures will be near normal through the rest of this week.

&&

.AVIATION...Valid through 03/00z.
SCTD SHRA/TSRA with cloud bases at 7k-12k ft AGL thru 02/03z, then
generally diminishing overnight with another round of SCTD SHRA/TSRA
aft 02/19Z mainly from KTUS-KOLS eastward. CIGS can lower to 4k-7k
ft AGL with any precipitation, including gusty winds in excess of 40
kts. Otherwise, winds will follow diurnal trends and remain near or
below 10 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect continued scattered shower and thunderstorm
activity this week. Strong and erratic outflow winds accompany
the stronger storms, with otherwise diurnal wind trends.

&&

.CLIMATE...Yesterday the Climate Prediction Center (CPC) released
their outlook for August for southeast Arizona. Precipitation is
leaning above normal while temperature is leaning below normal.
This is the first time since 2015 that the August temperature
outlook for SE AZ is leaning below normal.

Tucson climate stats for July:
7th warmest at 90.0F and 28th driest with 1.08". Per Pima County
Regional Flood Control District, most of the metro area recorded
more than the airport with totals between 1.50" to 3.50" with
locally higher amounts, showing the true nature of the monsoon.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Lader

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 1, 2:35 PM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
235 PM MST Mon Aug 1 2022

AZZ503-504-507-513-012215-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
235 PM MST Mon Aug 1 2022

...A strong thunderstorm will impact portions of east central Pima
and northeastern Santa Cruz Counties through 315 PM MST...

At 235 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Sonoita, or 16 miles southeast of Green Valley,
moving west at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sahuarita, Green Valley, Tubac, East Sahuarita, Sonoita, Elgin,
Amado, Madera Canyon and Arivaca Junction.

This includes the following highways...
 Interstate 19 between mile markers 21 and 45.
 Route 82 between mile markers 25 and 36.
 Route 83 between mile markers 25 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3191 11061 3161 11059 3159 11114 3194 11108
TIME...MOT...LOC 2135Z 085DEG 5KT 3176 11077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:00 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz2 hr
Aug 1, 5:21 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 1, 5:55 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Aug 2, 11:54 AM MSTSpecial Weather StatementTWCSanta Cruz51 min
Aug 2, 12:05 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz40 min
Aug 2, 12:08 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz112 min
Aug 2, 12:18 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima, Santa Cruz117 min
Aug 2, 1:07 PM MSTSpecial Weather StatementTWCGraham38 min
Aug 2, 1:48 PM MSTAreal Flood AdvisoryTWCCochise, Graham4 hr
Aug 2, 2:32 PM MSTSpecial Weather StatementTWCGreenlee43 min
Aug 2, 3:06 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.